Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Cortisone injection

01/11/2008

Question:

Three weeks ago I had cortisone injections into both sacroilliiac joints for pain that I have had constantly for six months. Two months earlier I had an injection into one joint without problem (I seemed to get some mild improvement). This time, however, I was immediately much worse - worse than I`ve ever been before. While I have improved, I am still worse than before the injection. If I had simply experience a steroid flare surely I would be much better than this by noe. I would expect the injections to either make me better or have no effect, not make me so much worse. My doctor does not know why I am worse. Today I have had an MRI scan and been back to my doctor. The scan says there is nothing wrong with my sacroilliac joints. I`ve also had blood tests in the last few days which are all clear. It suggests to me I do not have sacroilliitis but some other problem. Why could a cortisone injection worsen my symptoms so severely after such a long time? What should I be doing about it?

Answer:

The most common cause of joint pain worse within 24-48 hours following a cortisone injection is a steroid flare as you have mentioned.  If you are experiencing worsening pain in the setting of a normal MRI and blood tests, it makes sacroiliitis unlikely.  I do not have any additional thoughts as to the cause of your pain, but I doubt the cortisone shots are the culprit if your symptoms have persisted beyond a couple of days.  I would recommend a second opinion from another physician who can take your history and examine you.  Often a fresh perspective can help open up other possibilities as to the cause of your symptoms.

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Charles Webster, MD
Assistant Professor
College of Medicine
University of Cincinnati